Hyponatraemia secondary to nivolumab-induced primary adrenal failure.
AffiliationDepartments of Endocrinology The Christie NHS Foundation Trust, University of Manchester, Manchester Academic Health Science Centre, Manchester , UK
MetadataShow full item record
AbstractCheckpoint inhibitors, such as ipilimumab and pembrolizumab, have transformed the prognosis for patients with advanced malignant melanoma and squamous non-small-cell lung cancer, and their use will only expand as experience is gained in a variety of other malignancies, for instance, renal and lymphoma. As the use of checkpoint inhibitors increases, so too will the incidence of their unique side effects, termed immune-related adverse events (irAEs), which can affect dermatological, gastrointestinal, hepatic, endocrine and other systems. Nivolumab is a monoclonal antibody that blocks the human programmed death receptor-1 ligand (PD-L1) found on many cancer cells and is licensed for the treatment of advanced malignant melanoma. We describe the first case of nivolumab-induced adrenalitis resulting in primary adrenal failure presenting with hyponatraemia in a 43-year-old man with malignant melanoma. The case highlights the potentially life-threatening complications of checkpoint inhibitors and the need for patient education and awareness of irAEs among the wider clinical community because such side effects require prompt recognition and treatment.
CitationHyponatraemia secondary to nivolumab-induced primary adrenal failure. 2016, Endocrinol Diabetes Metab Case Rep
JournalEndocrinology, Diabetes & Metabolism Case Reports
- Immune checkpoint inhibitors in clinical practice: update on management of immune-related toxicities.
- Authors: Villadolid J, Amin A
- Issue date: 2015 Oct
- A case of nivolumab-induced isolated adrenocorticotropic hormone (ACTH) deficiency.
- Authors: Sato Y, Tanaka Y, Hino M, Seike M, Gemma A
- Issue date: 2019
- A Case of Acute Exacerbation of Chronic Adrenal Insufficiency Due to Ipilimumab Treatment for Advanced Melanoma.
- Authors: Sakaguchi C, Yano S, Ashida K, Wada N, Ohe K, Nagata H, Matsuda Y, Sakamoto S, Sakamoto R, Ohnaka K, Uchi H, Furue M, Nomura M, Ogawa Y
- Issue date: 2019 Jan 25
- Thyrotoxicosis and Adrenocortical Hormone Deficiency During Immune-checkpoint Inhibitor Treatment for Malignant Melanoma.
- Authors: Ariyasu H, Inaba H, Ota T, Yamaoka H, Furukawa Y, Iwakura H, Doi N, Yamamoto Y, Akamizu T
- Issue date: 2018 Mar-Apr
- Isolated adrenocorticotropic hormone deficiency and thyroiditis associated with nivolumab therapy in a patient with advanced lung adenocarcinoma: a case report and review of the literature.
- Authors: Ohara N, Kobayashi M, Ohashi K, Ito R, Ikeda Y, Kawaguchi G, Yoneoka Y, Hasegawa G, Takada T
- Issue date: 2019 Mar 26